Harvard Health Letter

By the way, doctor: Should my father go back to taking Coumadin?

Q. My father was quite active — he golfed a lot — before coming down with a bad case of pneumonia (he was on a ventilator for a while). He's recovered, but the pneumonia seems to have left him confused, and he walks with a walker now. We're looking into a nursing home or some kind of assisted living arrangement. My question: Before the pneumonia he was taking Coumadin because he had atrial fibrillation. Now that he's feeling better, should he start taking it again?

A. This is the kind of question that doctors face all the time, especially those who take care of the elderly.

Doctors should review the medications patients are taking whenever their health changes significantly. An obvious point? Maybe so. But especially when patients move from one kind of facility to another, or are discharged to go home, such re-evaluations don't happen as often as they should.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »